Hail, Rice
- When
- June 30, 7:35 AM CST
- Where
- Rice County, 2.13 mi SSE of Cannon City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -93.210
Thunderstorms developed south of the Twin Cities just after sunrise and formed a broken line from Faribault to Red Wing. One of the storms intensified north of Faribault and produced nickel size hail to the east of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed south of the Twin Cities just after sunrise and formed a broken line from Faribault to Red Wing. One of the storms intensified north of Faribault and produced nickel size hail to the east of town.
During the late morning, a secondary line of storms formed across south central Minnesota and quickly moved southeast into Iowa by the afternoon. Although most of the storms were non-severe, a few wind gusts above 50 mph were noted, damage was reported west of New Ulm to a farm, and one wind gust at the Waseca airport was measured at 53 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 4:15 AM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 515 AM CDT THU JUN 30 2016 .UPDATE... Issued at 513 AM CDT Thu Jun 30 2016 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 208 AM CDT Thu Jun 30 2016 Showers and thunderstorms are expected along the cold front. Increased chances for rain south and east of the Twin Cities metro, but decreased north and west of the metro. A few strong to severe storms are possible with large hail as the primary threat. Early morning water vapor imagery together with GFS 500mb heights and winds identified a positively tilted trough along the International border. Over the next 12 hours, that trough will take on a negative tilt, while the upper level jet rounding the base of the trough increases, and together these should strengthen the forcing with this wave and increase the coverage of showers and thunderstorms along the cold front in southeast MN and western WI. Deep layer shear will increase to around 40kts by mid afternoon, and forecast soundings show around 1500 J/kg of MUCAPE. Couple that with freezing levels around 9500 ft, and the result it storms capable of producing severe hail. The low level shear is weak, so not anticipating a widespread damaging wind threat with these storms. The best potential for severe weather is along and east of a line from Albert Lea to Red Wing MN and Chippewa Falls WI. Looking ahead, northwest winds will increase behind the front, and the pressure gradient overnight should be enough to keep the boundary layer mixed and diminish any chance of fog across the region. .LONG TERM...(Friday through Wednesday) Issued at 208 AM CDT Thu Jun 30 2016 FRIDAY THROUGH MONDAY...High pressure will dominate the weather scene for the end of this week through the holiday weekend, making for precipitation-free conditions for the WFO MPX coverage area along with a gradual increase in temperatures. As the high slowly moves across the region, low level winds will become more southerly, particularly for the start of next week, which will bring an increase in temperature and moisture for the area. However, stoic high pressure over the Great Lakes and northwest flow aloft will shunt a compact low pressure system over the weekend to the south of the area. The ridging does not look to break down until beyond Monday, so have kept pops at 10 percent or less. Highs will start out in the lower on Friday then climb through the weekend to reach the lower 80s by Monday. TUESDAY AND WEDNESDAY...A developing low pressure center over the lee of the Rockies in CO will steadily develop Monday night into Tuesday while upper level flow becomes more southwesterly over the central states. A NE-SW ridge axis over the Upper Mississippi River Valley region will shift off to the east during the day Tuesday, allowing the developing low pressure system to shift ENE into the region. Its slow progression along with a deeper influx of moisture from the South will force the inclusion of PoPs for Tuesday through Wednesday. Moisture will also still be on the increase as dewpoints are forecast to climb to around 70 and PWATs for that time are forecast to increase to around 1 inch. Temperatures will also be on the rise, climbing into the middle and upper 80s area-wide with some lower 90s possible in western Minnesota by Wednesday. Too early to say with certainty that there may be a severe weather risk in the day 6-7 portion of the forecast, especially given that lack of a poignant upper level feature. However, given that there are ingredients already advertised to be in place, it bears watching to see how the models evolve this scenario over the coming days. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 513 AM CDT Thu Jun 30 2016 Still expecting a chance for showers and thunderstorms this morning and early this afternoon as a cold front passes through the region. The highest coverage for showers and thunderstorms will be in western WI, and small hail is possible with a few of the stronger storms. Winds will be northwest with gusts 15 to 20 kts behind the front. These gusts will taper off after sunset. KMSP...It still looks like thunderstorms will develop over or just to the southeast of the Twin Cities metro. There will be thunder with the storms, so added a VCSH and a TEMPO TSRA since confidence is high enough that there will be thunderstorms nearby. /OUTLOOK FOR KMSP/ Fri...VFR. Wind ENE at 5 kt. Sat...VFR. Wind SE at 5 kt. Sun...VFR. Wind SE at 10 kt. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JRB SHORT TERM...JRB LONG TERM...JPC AVIATION...JRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 305 AM CDT THU JUN 30 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 305 AM CDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FOR EASTERN THROUGH SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SOME THUNDERSTORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE FORECAST FOR TUESDAY THROUGH WEDNESDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 639 AM CDT THU JUN 30 2016 MNZ073-301215- REDWOOD- 639 AM CDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY THROUGH 715 AM CDT... AT 639 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TRACY...OR 17 MILES SOUTHEAST OF MARSHALL...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WALNUT GROVE AND REVERE. THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 44 AND 54. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4438 9558 4420 9535 4420 9560 TIME...MOT...LOC 1139Z 330DEG 16KT 4425 9556 JPC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 AM CDT THU JUN 30 2016
MNZ062-063-070-301230-
WASHINGTON-DAKOTA-RAMSEY-
644 AM CDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON...NORTH
CENTRAL DAKOTA AND SOUTHEASTERN RAMSEY COUNTIES THROUGH 730 AM CDT...
AT 642 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEST ST.
PAUL... OR OVER ST. PAUL...MOVING SOUTHEAST AT 15 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. PAUL...WOODBURY...MAPLEWOOD...COTTAGE GROVE...
INVER GROVE HEIGHTS...OAKDALE...ROSEMOUNT...SOUTH ST. PAUL...
WEST ST. PAUL...MENDOTA HEIGHTS...ST. PAUL PARK AND AFTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 241 AND 249.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 120 AND 138.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IN ADDITION...BRIEF HEAVY RAINFALL MAY MAKE FOR SLIPPERY ROADS. IF
ENCOUNTERING THIS STORM, REDUCE SPEED AND ALLOW EXTRA DISTANCE
BETWEEN VEHICLES.
LAT...LON 4491 9315 4498 9310 4491 9278 4477 9281
4477 9301
TIME...MOT...LOC 1142Z 297DEG 15KT 4491 9308
JPCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 AM CDT THU JUN 30 2016
MNZ073-301300-
REDWOOD-
718 AM CDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD COUNTY
THROUGH 800 AM CDT...
AT 716 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WALNUT
GROVE... OR 21 MILES SOUTHEAST OF MARSHALL...MOVING SOUTHEAST AT 15
MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALNUT GROVE...LAMBERTON AND REVERE.
THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 47 AND 61.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN
HAVE FALLEN IN PORTIONS OF SOUTHWESTERN REDWOOD COUNTY ALREADY. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4435 9549 4420 9516 4420 9528 4419 9540
4420 9555
TIME...MOT...LOC 1216Z 301DEG 14KT 4427 9544
JPCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 AM CDT THU JUN 30 2016
MNZ063-070-077-078-WIZ024-301330-
WASHINGTON-DAKOTA-GOODHUE-RICE-PIERCE-
733 AM CDT THU JUN 30 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WASHINGTON...DAKOTA...EASTERN RICE...NORTHWESTERN GOODHUE AND CENTRAL
PIERCE COUNTIES THROUGH 830 AM CDT...
AT 731 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR POINT DOUGLAS TO NEAR WEBSTER.
MOVEMENT WAS SOUTHEAST AT 20 MPH.
HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...RED WING...COTTAGE GROVE...HASTINGS...ROSEMOUNT...
FARMINGTON...PRESCOTT...CANNON FALLS...ELLSWORTH...KENYON...
DUNDAS AND STANTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 64 AND 75.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 300 AND 302.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 88 AND 124.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4448 9341 4455 9332 4455 9328 4457 9328
4484 9290 4471 9221 4419 9307
TIME...MOT...LOC 1231Z 300DEG 17KT 4479 9284 4447 9332
JPCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 AM CDT THU JUN 30 2016
MNZ077-301400-
RICE-
833 AM CDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...
AT 833 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARIBAULT...
MOVING SOUTH AT 10 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...FARIBAULT AIRPORT AND RUSKIN.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 50 AND 63.
LAT...LON 4436 9337 4441 9314 4427 9304 4420 9305
4419 9305 4420 9334
TIME...MOT...LOC 1333Z 341DEG 10KT 4432 9323The Minneapolis radar (KMPX), 67 km away, was scanning. The volume nearest the first event began at 13:34 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A local TV station forwarded wind damage near Leavenworth where a shed's roof was blown off and some minor tree damage .
A measured wind gust at the Waseca airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634098, 643969, 634099.